Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Midland/Odessa, TX

March 20, 2004Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 20, 2004, 11:00 PM CST for Winkler County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 11:00 PM CST (05:00 UTC)
Expired
Mar 21, 2004, 12:00 AM CST
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WUUS54 KMAF 210500
SVRMAF
TXC495-210600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WINKLER COUNTY IN WEST TEXAS

* UNTIL MIDNIGHT CST

* AT 1058 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF KERMIT...MOVING WEST AT 15
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  KERMIT AND WINK...AND HIGHWAYS 1232 AND 115 IN SOUTHERN WINKLER COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL TO THE SIZE OF QUARTERS.
DAMAGING WINDS...AND VERY HEAVY RAINS ARE ALSO EXPECTED WITH THIS STORM. 
TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3187 10332 3167 10333 3166 10282 3192 10280

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:39 PM CST, 8 hours 21 minutes earlier.

Area forecast discussion, Mar 20, 2:39 PM CST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CST SAT MAR 20 2004

.SHORT TERM...
19Z SURFACE OBS INDICATE A COLD FRONT JUST SOUTH OF A KLBB-KCDS
LINE. 3HR PRESSURE RISES ENDING 16Z OVER THE TEXAS PANHANDLE WERE ON
THE ORDER OF 7MB...BUT HAVE NOW DECREASED TO NEAR 3MB. 19Z SURFACE
OBS ALSO REVEAL DECENT LOW-LEVEL MOISTURE ACROSS THE AREA. ENOUGH
MOISTURE HAS PUSHED INTO THE MOUNTAINS TO GIN UP THUNDERSTORMS OVER
THE DAVIS AND GLASS MOUNTAINS THIS AFTERNOON. AS FOR THE ABOVE
MENTIONED COLD FRONT...IT IS EXPECTED TO MOVE INTO THE NORTHERN
ZONES AROUND 21Z...THEN PROGRESS SOUTH INTO THE BIG BEND REGION BY
12Z SUN. WINDS BEHIND THE FRONT WILL INCREASE INTO THE 20-30 MPH
RANGE...WITH STRONGER WINDS ANTICIPATED THROUGH GUADALUPE PASS IN
THE 06Z-12Z TIMEFRAME. SUSTAINED WINDS WILL BE STRONG ENOUGH TO
WARRANT A HIGH WIND WARNING. THE COLD FRONT WILL ALSO BE A LOW-LEVEL
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TONIGHT. THE BEST
LOW-LEVEL MOISTURE WILL BE FOUND EAST OF A KCNM-KE38 LINE...SO THE
HIGHEST POPS WILL RESIDE OVER THIS AREA TONIGHT. THE POTENTIAL FOR
SEVERE STORMS IS NOT GREAT OVER OUR AREA AS THE SHEAR WILL BE POOR.

.LONG TERM...
WINDS WILL VEER TO THE EAST SUNDAY AFTERNOON IN THE WAKE OF THE
FRONTAL BOUNDARY. ENOUGH INSTABILITY SHOULD BE PRESENT TO CONTINUE A
CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN AND SOUTHWESTERN
SECTIONS OF THE AREA. SOME LINGERING AREAS OF RAIN MAY CONTINUE
MAINLY IN THE MORNING ACROSS THE NORTH AND EAST. SKIES SHOULD REMAIN
GENERALLY CLOUDY THROUGH THE DAY BEHIND THE FRONT...AND TEMPERATURES
WILL BE MUCH COOLER.

SURFACE WINDS WILL VEER AROUND TO THE SOUTH/SOUTHEAST ON MONDAY AS
THE SURFACE RIDGE OF HIGH PRESSURE MOVES EAST. A WEAK SHORTWAVE IN
THE UPPER FLOW WILL APPROACH THE AREA FROM THE WEST MONDAY
AFTERNOON. UPSLOPE FLOW AND INCREASED AFTERNOON INSTABILITY WILL
FAVOR CONVECTIVE DEVELOPMENT IN THE MOUNTAINS. THE SURFACE
TROUGH/DRYLINE AXIS WILL EXTEND FROM THE SOUTHEAST NEW MEXICO PLAINS
TO THE BIG BEND REGION ON TUESDAY. ISOLATED THUNDERSTORMS ARE
POSSIBLE AGAIN MAINLY ACROSS THE DAVIS MOUNTAINS/BIG BEND REGION
WHERE MOISTURE CONVERGENCE WILL BE MAXIMIZED ALONG THIS BOUNDARY.
DRY AND WARMER WEATHER WILL RETURN WEDNESDAY AND THURSDAY AS THE
SURFACE TROUGH/DRYLINE AXIS SHIFTS A LITTLE FURTHER EAST.

SOUTHWEST FLOW ALOFT WILL RETURN ON FRIDAY AND SATURDAY AHEAD OF A
DEEPENING UPPER LOW ACROSS THE EASTERN PACIFIC. SHORTWAVES WILL
TRANSLATE ACROSS THE AREA WITHIN THIS FLOW AND MAY INTERACT WITH THE
SURFACE DRYLINE TO INITIATE CONVECTION EAST OF THE MOUNTAINS
FRIDAY...AND POSSIBLY SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             48  58  44  69 /  40  30  10  20
CARLSBAD NM               48  60  44  75 /  20  40  10  30
DRYDEN TX                 58  61  47  69 /  40  40  20  30
FORT STOCKTON TX          51  58  47  71 /  40  40  20  30
GUADALUPE PASS TX         45  55  45  68 /  10  40  20  30
HOBBS NM                  44  58  43  74 /  30  30  10  20
MARFA TX                  53  57  38  67 /  20  40  20  30
MIDLAND INTL AIRPORT TX   48  58  46  70 /  40  40  10  20
ODESSA TX                 49  58  46  70 /  40  40  10  20
WINK TX                   51  61  47  75 /  30  40  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING TONIGHT FOR TXZ258.
NM...NONE.

&&

06/21/54
Hazardous weather outlook, Mar 20, 2:50 PM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CST SAT MAR 20 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CST (150 PM MST) SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERD NON-SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THESE STORMS WILL BE
CAPABLE OF PRODUCING OCCASIONAL DEADLY LIGHTNING.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING AND
OVERNIGHT. AS THE FRONT MOVES ACROSS THE GUADALUPE MOUNTAINS...STRONG
EAST WINDS CAN BE EXPECTED THROUGH GUADALUPE PASS BEGINNING LATE
THIS EVENING AND CONTINUING INTO EARLY TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Local storm report, Mar 20, 8:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
838 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             BIG SPRING              32.25N 101.48W
03/20/2004  1.75 INCH        HOWARD             TX   LAW ENFORCEMENT

            REPORTED BY BIG SPRING PD.

0641 PM     HAIL             5 SW COLORADO CITY      32.40N 100.86W
03/20/2004  1.25 INCH        MITCHELL           TX   PARK/FOREST SRVC

            NICKEL TO HALF DOLLAR SIZE HAIL REPORTED AT LAKE COLORADO
            CITY STATE PARK.

0627 PM     HAIL             5 SW COLORADO CITY      32.40N 100.86W
03/20/2004  1.25 INCH        MITCHELL           TX   PARK/FOREST SRVC

            NICKEL TO HALF DOLLAR SIZE HAIL REPORTED AT LAKE COLORADO
            CITY STATE PARK.

0515 PM     HAIL             15 NE ANDREWS           32.48N 102.37W
03/20/2004  0.75 INCH        ANDREWS            TX   LAW ENFORCEMENT

            REPORTED BY ANDREWS COUNTY SD ON FM 1788

&&

70
Local storm report, Mar 20, 9:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
951 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             3 WSW MIDLAND           32.00N 102.08W
03/20/2004  0.75 INCH        MIDLAND            TX   NWS EMPLOYEE

            PENNY SIZE HAIL REPORTED IN SOUTHWEST MIDLAND BY SPOUSE
            OF NWS EMPLOYEE.

0911 PM     HAIL             2 N MIDLAND             32.03N 102.08W
03/20/2004  1.00 INCH        MIDLAND            TX   TRAINED SPOTTER

            QUARTER HAIL REPORTED AT THE INTERSECTION OF LOOP 250 AND
            TX 349.

0901 PM     HAIL             5 ENE MIDLAND           32.03N 102.00W
03/20/2004  1.00 INCH        MIDLAND            TX   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED AT BUSINESS 20 AND LOOP 250.

&&

70
Local storm report, Mar 20, 10:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1048 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             6 N KERMIT              31.94N 103.09W
03/20/2004  0.88 INCH        WINKLER            TX   LAW ENFORCEMENT

            NICKEL SIZED HAIL REPORTED ALONG THE INTERSECTION OF
            STATE HIGHWAY 18 AND FARM ROAD 874.

&&

CLL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 6:29 PM CSTSevere Thunderstorm WarningMAFMitchell61 min
Mar 20, 6:58 PM CSTSevere Thunderstorm WarningMAFHoward62 min
Mar 20, 8:01 PM CSTSevere Thunderstorm WarningMAFHoward29 min
Mar 20, 8:05 PM CSTSevere Thunderstorm WarningMAFWinkler25 min
Mar 20, 8:18 PM CSTSevere Thunderstorm WarningMAFMartin42 min
Mar 20, 8:22 PM CSTSevere Thunderstorm WarningMAFLoving38 min
Mar 20, 9:04 PM CSTSevere Thunderstorm WarningMAFMidland56 min
Mar 20, 9:13 PM CSTSevere Thunderstorm WarningMAFAndrews47 min
Mar 20, 9:41 PM CSTSevere Thunderstorm WarningMAFEctor64 min
Mar 20, 9:56 PM CSTSevere Thunderstorm WarningMAFWinkler64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.